Alabama, 2012

Heat in Alabama, July 1, 2012

July 1, 2012 · NWS BMX · 38 events in 38 counties and zones

A strong upper level ridge across much of the southeastern Continental United States resulted in unseasonably warm weather and record setting temperatures that began in June and extended into early July. Temperatures over 100 degrees and dew points in the 70s sent heat index values over 105 degrees across all of Central Alabama on Sunday, July 1, before scattered afternoon thunderstorms brought…

Where it happened

Every event with a place to put it; 38 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
38

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A strong upper level ridge across much of the southeastern Continental United States resulted in unseasonably warm weather and record setting temperatures that began in June and extended into early July. Temperatures over 100 degrees and dew points in the 70s sent heat index values over 105 degrees across all of Central Alabama on Sunday, July 1, before scattered afternoon thunderstorms brought relief to portions of the area. One direct fatality was reported as a result of the heat in Marengo County. In addition, 47 heat related illnesses were reported to the Alabama Department of Public Health.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 1, 11:30 AM CST, 30 minutes earlier.

Area forecast discussion, Jul 1, 11:30 AM CST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1230 PM CDT SUN JUL 1 2012

.UPDATE...AVIATION DISCUSSION.

&&

.DISCUSSION...

THE OVERALL PATTERN HAS NOT CHANGED MUCH SINCE YESTERDAY.
PRECIPITABLE WATER VALUES ARE UP SLIGHTLY AS CENTER OF RIDGE HAS
PUSHED OFF TO THE EAST AND ALLOWED SOUTHERLY MID LEVEL FLOW TO
SPREAD ACROSS ALABAMA. WITH THE AREA ON THE PERIPHERY OF THE UPPER
HIGH...TEMPERATURES WILL BE SLIGHTLY COOLER TODAY. HOWEVER...SURFACE
DEWPOINTS WILL ALSO BE HIGHER...SO HEAT INDICES WILL STILL BE NEAR
110 DEGREES OR HIGHER...AND THE EXCESSIVE HEAT WARNING CRITERIA WILL
LIKELY BE MET IN SEVERAL AREAS.

TOUGH CALL ON RAIN CHANCES TODAY. THE BETTER CHANCES SHOULD BE SOUTH
OF I-20 WHERE PRECIPITABLE WATER VALUES ARE HIGHEST. ALSO...MODELS
SHOW A LOW LEVEL CONVERGENCE ZONE SETTING BETWEEN BIRMINGHAM AND
MONTGOMERY...WHICH COULD BE FOCUS FOR DEVELOPMENT. IF ACTIVITY
CAN GET GOING...ANY STORM THAT DEVELOPS WILL HAVE THE POTENTIAL
FOR DAMAGING WINDS...AND THE STORM PREDICTION CENTER HAS PLACED
MOST OF THE AREA UNDER A SLIGHT RISK FOR SEVERE STORMS. THE
HAZARDOUS WEATHER OUTLOOK WILL BE UPDATED TO INCLUDE ISOLATED
DAMAGING WINDS.

&&

.AVIATION...
18Z TAF DISCUSSION.

HAZE AND ISOLD TSTMS WILL BE THE MAIN AVIATION HAZARDS THIS FORECAST
PERIOD. A WEAK SFC TROF BETWEEN KEET AND KMGM WILL LIKELY BE THE
FOCUS FOR ISOLD TSTMS FROM 20Z THRU 02Z. CONFIDENCE NOT ENOUGH FOR
INCLUSION OF TSTMS AT ANY TAF SITE.  HAZE WILL SETTLE OVER THE AREA
AGAIN TONIGHT WITH MVFR VSBYS FROM 10Z THRU 14Z.

58/ROSE

&&

.PREV DISCUSSION... /ISSUED 638 AM CDT SUN JUL 1 2012/

ANOTHER HOT DAY WITH TEMPERATURES AT OR ABOVE 100. HEAT INDICES
APPROACHING 110 TO 112 IN A FEW AREAS AS DEWPOINTS HAVE CREPT
UPWARDS OVER THE PAST 24 HRS. CURRENTLY...THE UPPER RIDGE IS
CENTERED OVER GEORGIA WITH HOTTEST TEMPERATURES EXPECTED TO BE IN
THE EASTERN COUNTIES THIS AFTERNOON. CURRENT PLAN IS TO LET THE
HEAT WARNING CONTINUE DUE TO THE POCKETS OF HIGHER INDICES SPREAD
OUT OVER THE CWA. ONE THING WHICH MIGHT IMPACT TEMPERATURES IS THE
CLOUD COVER. IF IT REMAINS HIGH OVERCAST THEN THESE FORECAST
TEMPERATURES COULD BE A COUPLE OF DEGREES TOO HIGH.

SATELLITE AND SURFACE ANALYSIS SHOWING THE PLACEMENT OF A WEAK
SURFACE TROUGH FROM THE CAROLINAS THROUGH GEORGIA AND INTO
SOUTHERN ALABAMA. SOME ISOLATED CONVECTION COULD INITIATE OFF THIS
BOUNDARY AS TEMPERATURES CLIMB INTO THE 100S...BUT ITS AROUND THE
WESTERN PERIPHERY OF THE RIDGE WHERE THE BEST CHANCES OF ISOLATED
OR EVEN SCATTERED CONVECTION POTENTIAL LIES. FORECAST SOUNDINGS
REMAIN IMPRESSIVELY UNSTABLE SO IF ANY SIGNIFICANT UPDRAFTS CAN
DEVELOP THEN SOME STRONG WIND GUSTS WOULD CERTAINLY BE POSSIBLE.

THROUGH THE UPCOMING WEEK...THE RIDGE GRADUALLY WEAKENS AND ALLOWS
FOR MORE CLIMATOLOGICAL RAIN CHANCES EACH AFTERNOON AND EARLY
EVENING. TEMPERATURES BACK DOWN INTO THE MID 90S BY THE SECOND
HALF OF THE WEEK.

&&

.CLIMATE...

SELECTED HEAT RELATED CLIMATE INFORMATION FOR THE NEXT FEW
DAYS.

JULY 1

LOCATIONS           RECORD TEMPERATURES     YEAR(S)
----------------    -------------------     -----------
ANNISTON                    102             1954
BIRMINGHAM                  103             1954
MONTGOMERY                  100             1898, 2007
TUSCALOOSA                  103             1954

JULY 2

LOCATIONS           RECORD TEMPERATURES     YEAR(S)
----------------    -------------------     -----------
ANNISTON                    102             1954
BIRMINGHAM                  101             1954
MONTGOMERY                  101             1969
TUSCALOOSA                  102             1970

JULY 3

LOCATIONS           RECORD TEMPERATURES     YEAR(S)
----------------    -------------------     -----------
ANNISTON                    100             1970
BIRMINGHAM                  101             1970
MONTGOMERY                  100             1877
TUSCALOOSA                  103             1970

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN    104  73  99  72  97 /  10  20  20  20  20
ANNISTON   104  75  99  74  96 /  10  20  20  20  20
BIRMINGHAM 103  79  99  76  98 /  10  20  20  20  20
TUSCALOOSA 103  76 100  76  99 /  20  20  20  20  20
CALERA     103  77  99  75  97 /  20  20  20  20  20
AUBURN     100  76  98  77  96 /  20  20  20  20  20
MONTGOMERY 101  77 100  76  96 /  20  20  20  20  20
TROY        98  75  97  74  93 /  20  20  20  20  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING UNTIL 9 PM CDT THIS EVENING FOR THE
FOLLOWING COUNTIES: AUTAUGA...BARBOUR...BIBB...BLOUNT...
BULLOCK...CALHOUN...CHAMBERS...CHEROKEE...CHILTON...CLAY...
CLEBURNE...COOSA...DALLAS...ELMORE...ETOWAH...FAYETTE...GREENE...
HALE...JEFFERSON...LAMAR...LEE...LOWNDES...MACON...MARENGO...
MARION...MONTGOMERY...PERRY...PICKENS...PIKE...RANDOLPH...
RUSSELL...SHELBY...ST. CLAIR...SUMTER...TALLADEGA...TALLAPOOSA...
TUSCALOOSA...WALKER...WINSTON.

&&
Hazardous weather outlook, Jul 1, 9:26 AM CST, 2 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1026 AM CDT SUN JUL 1 2012

ALZ011>015-017>050-020300-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1026 AM CDT SUN JUL 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

AN EXCESSIVE WARNING REMAINS IN EFFECT THROUGH 9 PM. HIGH
TEMPERATURES THIS AFTERNOON WILL RANGE FROM 98 TO 106 DEGREES.
HEAT INDICES WILL RANGE FROM 107 TO 113 DEGREES. THESE VALUES
WILL APPROACH DANGEROUS LEVELS AND THUS AN EXCESSIVE HEAT WARNING
REMAINS IN EFFECT FOR ALL OF CENTRAL ALABAMA.

ISOLATED THUNDERSTORMS WILL DEVELOP ACROSS THE AREA STARTING AROUND
3 PM.  ANY STORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING
DAMAGING WINDS. THE MAIN THREAT TIME FOR THE STRONG THUNDERSTORM
ACTIVITY WILL BE FROM 3 PM UNTIL 9 PM...AND MAINLY FOR AREAS SOUTH OF
I-20.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

HOT AND HUMID CONDITIONS WILL CONTINUE INTO MONDAY. ADDITIONAL
HEAT ADVISORIES ARE LIKELY TO BE ISSUED FOR MONDAY. IT APPEARS THAT
HIGH TEMPERATURES FALL JUST ENOUGH TUESDAY AND WEDNESDAY AFTERNOONS
THAT CONFIDENCE IS LOWER ON REACHING ADVISORY CRITERIA.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

38 heat. Local standard time, as filed.

Heat, Autauga

When
July 1, 12:00 PM CST to 6:00 PM CST
Where
Autauga forecast zone
Reported by
Official NWS Observations
Coordinates
32.535, -86.643 (the zone’s center; the record gives no point)

Heat, Barbour

When
July 1, 12:00 PM CST to 6:00 PM CST
Where
Barbour forecast zone
Reported by
Official NWS Observations
Coordinates
31.870, -85.393 (the zone’s center; the record gives no point)

Heat, Bibb

When
July 1, 12:00 PM CST to 6:00 PM CST
Where
Bibb forecast zone
Reported by
Official NWS Observations
Coordinates
32.999, -87.126 (the zone’s center; the record gives no point)

Heat, Blount

When
July 1, 12:00 PM CST to 6:00 PM CST
Where
Blount forecast zone
Reported by
Official NWS Observations
Coordinates
33.981, -86.567 (the zone’s center; the record gives no point)

Two illnesses were reported.

Heat, Bullock

When
July 1, 12:00 PM CST to 6:00 PM CST
Where
Bullock forecast zone
Reported by
Official NWS Observations
Coordinates
32.100, -85.716 (the zone’s center; the record gives no point)

Heat, Calhoun

When
July 1, 12:00 PM CST to 6:00 PM CST
Where
Calhoun forecast zone
Reported by
Official NWS Observations
Coordinates
33.771, -85.826 (the zone’s center; the record gives no point)

Two illnesses were reported.

Heat, Chambers

When
July 1, 12:00 PM CST to 6:00 PM CST
Where
Chambers forecast zone
Reported by
Official NWS Observations
Coordinates
32.914, -85.392 (the zone’s center; the record gives no point)

Heat, Cherokee

When
July 1, 12:00 PM CST to 6:00 PM CST
Where
Cherokee forecast zone
Reported by
Official NWS Observations
Coordinates
34.176, -85.604 (the zone’s center; the record gives no point)

Five illnesses were reported.

Heat, Chilton

When
July 1, 12:00 PM CST to 6:00 PM CST
Where
Chilton forecast zone
Reported by
Official NWS Observations
Coordinates
32.848, -86.719 (the zone’s center; the record gives no point)

Heat, Clay

When
July 1, 12:00 PM CST to 6:00 PM CST
Where
Clay forecast zone
Reported by
Official NWS Observations
Coordinates
33.269, -85.861 (the zone’s center; the record gives no point)

Heat, Cleburne

When
July 1, 12:00 PM CST to 6:00 PM CST
Where
Cleburne forecast zone
Reported by
Official NWS Observations
Coordinates
33.675, -85.519 (the zone’s center; the record gives no point)

Heat, Coosa

When
July 1, 12:00 PM CST to 6:00 PM CST
Where
Coosa forecast zone
Reported by
Official NWS Observations
Coordinates
32.936, -86.248 (the zone’s center; the record gives no point)

Heat, Dallas

When
July 1, 12:00 PM CST to 6:00 PM CST
Where
Dallas forecast zone
Reported by
Official NWS Observations
Coordinates
32.326, -87.106 (the zone’s center; the record gives no point)

Heat, Elmore

When
July 1, 12:00 PM CST to 6:00 PM CST
Where
Elmore forecast zone
Reported by
Official NWS Observations
Coordinates
32.597, -86.149 (the zone’s center; the record gives no point)

One illness were reported.

Heat, Etowah

When
July 1, 12:00 PM CST to 6:00 PM CST
Where
Etowah forecast zone
Reported by
Official NWS Observations
Coordinates
34.045, -86.035 (the zone’s center; the record gives no point)

Two illnesses were reported.

Heat, Fayette

When
July 1, 12:00 PM CST to 6:00 PM CST
Where
Fayette forecast zone
Reported by
Official NWS Observations
Coordinates
33.721, -87.739 (the zone’s center; the record gives no point)

Heat, Greene

When
July 1, 12:00 PM CST to 6:00 PM CST
Where
Greene forecast zone
Reported by
Official NWS Observations
Coordinates
32.853, -87.952 (the zone’s center; the record gives no point)

Heat, Hale

When
July 1, 12:00 PM CST to 6:00 PM CST
Where
Hale forecast zone
Reported by
Official NWS Observations
Coordinates
32.763, -87.629 (the zone’s center; the record gives no point)

Heat, Jefferson

When
July 1, 12:00 PM CST to 6:00 PM CST
Where
Jefferson forecast zone
Reported by
Official NWS Observations
Coordinates
33.554, -86.896 (the zone’s center; the record gives no point)

Twelve illnesses were reported.

Heat, Lamar

When
July 1, 12:00 PM CST to 6:00 PM CST
Where
Lamar forecast zone
Reported by
Official NWS Observations
Coordinates
33.779, -88.097 (the zone’s center; the record gives no point)

Heat, Lee

When
July 1, 12:00 PM CST to 6:00 PM CST
Where
Lee forecast zone
Reported by
Official NWS Observations
Coordinates
32.601, -85.356 (the zone’s center; the record gives no point)

Four illnesses were reported.

Heat, Lowndes

When
July 1, 12:00 PM CST to 6:00 PM CST
Where
Lowndes forecast zone
Reported by
Official NWS Observations
Coordinates
32.155, -86.650 (the zone’s center; the record gives no point)

Heat, Macon

When
July 1, 12:00 PM CST to 6:00 PM CST
Where
Macon forecast zone
Reported by
Official NWS Observations
Coordinates
32.386, -85.693 (the zone’s center; the record gives no point)

Heat, Marengo

When
July 1, 12:00 PM CST to 6:00 PM CST
Where
Marengo forecast zone
Deaths
1 direct, 0 indirect
Reported by
Official NWS Observations
Coordinates
32.248, -87.789 (the zone’s center; the record gives no point)

One illness and one fatality were reported.

Heat, Marion

When
July 1, 12:00 PM CST to 6:00 PM CST
Where
Marion forecast zone
Reported by
Official NWS Observations
Coordinates
34.137, -87.887 (the zone’s center; the record gives no point)

Heat, Perry

When
July 1, 12:00 PM CST to 6:00 PM CST
Where
Perry forecast zone
Reported by
Official NWS Observations
Coordinates
32.639, -87.294 (the zone’s center; the record gives no point)

Heat, Pickens

When
July 1, 12:00 PM CST to 6:00 PM CST
Where
Pickens forecast zone
Reported by
Official NWS Observations
Coordinates
33.281, -88.089 (the zone’s center; the record gives no point)

One illness was reported.

Heat, Pike

When
July 1, 12:00 PM CST to 6:00 PM CST
Where
Pike forecast zone
Reported by
Official NWS Observations
Coordinates
31.803, -85.941 (the zone’s center; the record gives no point)

Heat, Randolph

When
July 1, 12:00 PM CST to 6:00 PM CST
Where
Randolph forecast zone
Reported by
Official NWS Observations
Coordinates
33.294, -85.459 (the zone’s center; the record gives no point)

Heat, Russell

When
July 1, 12:00 PM CST to 6:00 PM CST
Where
Russell forecast zone
Reported by
Official NWS Observations
Coordinates
32.288, -85.185 (the zone’s center; the record gives no point)

Heat, St. Clair

When
July 1, 12:00 PM CST to 6:00 PM CST
Where
St. Clair forecast zone
Reported by
Official NWS Observations
Coordinates
33.716, -86.315 (the zone’s center; the record gives no point)

One illness were reported.

Heat, Sumter

When
July 1, 12:00 PM CST to 6:00 PM CST
Where
Sumter forecast zone
Reported by
Official NWS Observations
Coordinates
32.591, -88.199 (the zone’s center; the record gives no point)

Two illnesses were reported.

Heat, Talladega

When
July 1, 12:00 PM CST to 6:00 PM CST
Where
Talladega forecast zone
Reported by
Official NWS Observations
Coordinates
33.380, -86.166 (the zone’s center; the record gives no point)

Heat, Tallapoosa

When
July 1, 12:00 PM CST to 6:00 PM CST
Where
Tallapoosa forecast zone
Reported by
Official NWS Observations
Coordinates
32.862, -85.797 (the zone’s center; the record gives no point)

Heat, Tuscaloosa

When
July 1, 12:00 PM CST to 6:00 PM CST
Where
Tuscaloosa forecast zone
Reported by
Official NWS Observations
Coordinates
33.290, -87.525 (the zone’s center; the record gives no point)

Ten illnesses were reported.

Heat, Walker

When
July 1, 12:00 PM CST to 6:00 PM CST
Where
Walker forecast zone
Reported by
Official NWS Observations
Coordinates
33.803, -87.297 (the zone’s center; the record gives no point)

Two illnesses were reported.

Heat, Winston

When
July 1, 12:00 PM CST to 6:00 PM CST
Where
Winston forecast zone
Reported by
Official NWS Observations
Coordinates
34.149, -87.374 (the zone’s center; the record gives no point)

Heat, Shelby

When
July 1, 12:00 PM CST to 6:00 PM CST
Where
Shelby forecast zone
Reported by
Official NWS Observations
Coordinates
33.264, -86.661 (the zone’s center; the record gives no point)

Two illnesses were reported.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heat, Marengo2012-07-0178MaleUnknownDirect

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2012Every state in 2012This day in weather historyWarnings in Alabama, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 406901, 406902, 406903, 406904, 406905, 406906, 406907, 406908, 406909, 406910, 406911, 406912, 406913, 406914, 406915, 406916, 406917, 406918, 406919, 406920, 406921, 406922, 406923, 406924, 406925, 406927, 406928, 406929, 406930, 406931, 406932, 406933, 406934, 406935, 406936, 406937, 406938, 407131.